Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 49, NWS Huntsville, AL

May 20, 2018Franklin County, Moore County, Tennessee

NWS Huntsville, AL issued this severe thunderstorm warning at May 20, 2018, 3:32 PM CDT for Franklin County, Moore County, Tennessee. It was in force for 28 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2018, 3:32 PM CDT (20:32 UTC)
Expired
May 20, 2018, 4:00 PM CDT
In force
28 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Franklin County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 50 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 3:33 PM CDTTSTM WND DMG1 Ene Lynchburg, TNEMA REPORTS MULTIPLE TREES DOWN IN THE VICINITY OF PLEASANT HILL RD AND EAST OF HWY 55.
May 20, 3:33 PM CDTTSTM WND DMG2 S Lynchburg, TNEMA REPORTS TREE DOWN ACROSS ROAD ALONG NORMAN WISEMAN RD.
May 20, 3:33 PM CDTTSTM WND DMG3 Ese Lynchburg, TNEMA REPORTS TREE DOWN ACROSS LOIS CREEK RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-344 J/kg
Mixed-layer LCL
1552 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

348 
WUUS54 KHUN 202032
SVRHUN
TNC051-127-202100-
/O.NEW.KHUN.SV.W.0049.180520T2032Z-180520T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
332 PM CDT SUN MAY 20 2018

The National Weather Service in Huntsville Alabama has issued a

* Severe Thunderstorm Warning for...
  Moore County in Middle Tennessee...
  Northwestern Franklin County in Middle Tennessee...

* Until 400 PM CDT.

* At 331 PM CDT, a severe thunderstorm was located near Lynchburg,
  moving northwest at 5 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lynchburg, Estill Springs, Tims Ford Lake, Lois, Marble Hill and
  Arnold AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to 
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3539 8628 3538 8625 3537 8627 3534 8624
      3535 8622 3533 8620 3536 8617 3529 8613
      3519 8630 3532 8651 3534 8648 3532 8645
      3532 8642 3535 8641 3536 8633 3541 8629
      3541 8626
TIME...MOT...LOC 2031Z 141DEG 5KT 3530 8627 

HAIL...0.88IN
WIND...60MPH
 
$$

KTW
1 follow-up statement
551 
WWUS54 KHUN 202052
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
352 PM CDT SUN MAY 20 2018

TNC051-127-202102-
/O.EXP.KHUN.SV.W.0049.000000T0000Z-180520T2100Z/
Moore TN-Franklin TN-
352 PM CDT SUN MAY 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR MOORE AND NORTHWESTERN
FRANKLIN COUNTIES WILL EXPIRE AT 400 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3539 8628 3538 8625 3537 8627 3534 8624
      3535 8622 3533 8620 3536 8617 3529 8613
      3519 8630 3532 8651 3534 8648 3532 8645
      3532 8642 3535 8641 3536 8633 3541 8629
      3541 8626
TIME...MOT...LOC 2052Z 141DEG 5KT 3532 8629 

$$

KTW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:54 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 20, 1:54 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
154 PM CDT Sun May 20 2018

.NEAR TERM...(Tonight)
Issued at 153 PM CDT Sun May 20 2018

A generally active more summer like thunderstorm forecast is
expected through Thursday before a stronger system arrives late next
weekend. This could mean a wet Memorial Day Weekend, but with changes
in the timing of this system stay tuned for further updates over next
several days. Details below...

Convective initiation has already begun across the higher terrain of
TN/AL/GA as a result of lift from the northern sector of a weak mid-
level trough moving north on the westward flank of an Atlantic ridge.
Without any sustained lifting mechanism, this activity is pulse like
in nature. Instability remains high enough to support strong storms
with small hail, heavy rainfall, and gusty microburst winds of 40-50
MPH. These storms may continue into the evening mainly before
midnight. In addition, VIS satellite and radar imagery is showing a
southeastward moving outflow boundary moving towards the MS River
causing strong to severe updrafts over east AR/W TN. As this
activity and downstream convective cells develop over N MS, could
also see additional convective initiation from outflow boundaries and
typical summer time initiation where saturated air exists over NW
AL. This activity may also extend into the evening (and possibly into
early Monday morning). Have adjusted/retained POPs in the forecast
for that possibility through the overnight.

Otherwise, expect another muggy night with dewpoints in the mid 60s
and overnight lows in the mid to upper 60s. Patchy fog may also occur
around areas where cloud cover scatters enough for evaporative
cooling to take place, and may add to forecast for tonight.

.SHORT TERM...(Monday through Tuesday night)
Issued at 153 PM CDT Sun May 20 2018

By Monday the weak mid-level trough will be moving across Alabama and
Georgia, which with the prevailing maritime tropical airmass, will
mean even more areal coverage of showers and storms beginning in the
morning. There will likely be breaks in the cloud cover as evidenced
by the "upstream" convection occurring with the same trough over
GA/FL. So, surface temperatures will rise well above the convective
temperatures (low 80s) for surface based parcels during the
afternoon (current forecast high temps in mid 80s). With slight
inverted V signatures in the forecast soundings and the ample
instability, could see similar impacts as today with gusty winds up
to 50 MPH, frequent lightning, and even small hail. It will be more
difficult to see small hail given the high freezing levels, but with
an actual lifting mechanism in place, these updrafts may be more
sustained and stronger.

This thunderstorm activity should continue into Monday evening before
the trough dissipates and/or looses its structure across the
Southeast. Some of the models are showing a redevelopment of a mid-
level low/vort max with it within the weak ridging pattern across the
Southeast on Tuesday. However, even without that occurring, could
still see scattered storms again on Tuesday from the previous day's
outflow boundaries and lack of synoptic subsidence. Thus, have left
the higher chance POPs in for Tuesday as well. This thunderstorm
activity should then diminish in coverage after sunset on Tuesday
evening.

.LONG TERM...(Wednesday through Saturday)
Issued at 153 PM CDT Sun May 20 2018

By Wednesday into Thursday, a ridge begins to amplify slightly over
the Southeast, but subsidence is not strong enough to mitigate storm
development on both days. Temperatures should be slightly higher with
daytime highs more in the upper 80s, but little change in the
prevailing maritime tropical airmass will take place. Then, by
Memorial Day weekend, a fairly chaotic weather pattern develops with
a trough moving east across the Midwest Friday in differing
amplifications depending on the model/ensemble member. Meanwhile,
a tropical wave appears to develop over the Gulf of Mexico. The
interaction and timing of both of these lifting mechanisms could
bring widespread thunderstorms to the region for the whole weekend.
So, with the uncertainty did include lower POPs than what the
SuperBlend had which still has the area in high chance POPs while
temperatures remain about the same as the short term (in the 80s for
highs and mid to upper 60s for lows).

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1222 PM CDT Sun May 20 2018

VFR conditions are expected to prevail across north AL/Southern
middle TN for at least the next 12 hours. However, there may be
isolated to scattered TSRA development between 21-00Z which would
act to lower the cig/vis in the vicinity of these storms. Am not
confident enough to include more than VCTS in the TAFs. In addition,
there could be MVFR cigs that move north from central GA/AL around
10-12Z. Additional storm development is also possible late in the
period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...SL.77
SHORT TERM...SL.77
LONG TERM...SL.77
AVIATION...SL.77

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, May 20, 2:18 PM CDT, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
218 PM CDT Sun May 20 2018

ALZ001>010-016-TNZ076-096-097-211000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
218 PM CDT Sun May 20 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...This afternoon and Tonight...

Scattered thunderstorms will continue this afternoon and evening.
Gusty winds to 50 PH, small hail, lightning, and very heavy rainfall
will be the primary threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Isolated to scattered thunderstorms are expected each day this week,
with the greatest coverage occurring from the late morning into the
early evening hours. Brief gusty winds, lightning, and heavy
rainfall will be the main threats with this activity.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Local storm report, May 20, 2:44 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
244 PM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     3 NE CROSSVILLE         34.32N 85.96W
05/20/2018                   DEKALB             AL   TRAINED SPOTTER

            TWO LARGE TREES AND POWER LINES DOWN ON
            COUNTY ROAD 20 NEAR DAWSON, AL.

&&

SL
Special weather statement, May 20, 2:48 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Huntsville AL
248 PM CDT SUN MAY 20 2018

TNZ096-202015-
Lincoln TN-
248 PM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LINCOLN COUNTY UNTIL
315 PM CDT...

At 248 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fayetteville, moving south at 15 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Fayetteville, Lincoln, Howell, Dellrose, Belleview, Cash Point,
Skinem, Coldwater, Blanche and Harms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3524 8678 3524 8656 3499 8650 3499 8683
TIME...MOT...LOC 1948Z 359DEG 13KT 3517 8667

70/DD
Special weather statement, May 20, 3:05 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Huntsville AL
305 PM CDT SUN MAY 20 2018

ALZ006-202045-
Madison AL-
305 PM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON COUNTY UNTIL
345 PM CDT...

At 305 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Market, moving north at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Moores Mill, Hazel Green, New Market, Maysville, Ryland and Plevna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3476 8635 3476 8648 3497 8657 3499 8640
      3499 8634
TIME...MOT...LOC 2005Z 175DEG 20KT 3484 8643

KTW
Special weather statement, May 20, 3:13 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Huntsville AL
313 PM CDT SUN MAY 20 2018

TNZ076-096-202100-
Moore TN-Lincoln TN-
313 PM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MOORE AND NORTHEASTERN
LINCOLN COUNTIES UNTIL 400 PM CDT...

At 313 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lynchburg, moving northwest at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lynchburg, Mulberry, Chestnut Ridge, Belleville, Hurdlow, Lois,
Mimosa, Booneville, Marble Hill and Kelso.

LAT...LON 3532 8645 3532 8642 3534 8641 3535 8640
      3522 8632 3520 8630 3520 8631 3518 8631
      3509 8644 3529 8667 3536 8654 3536 8649
TIME...MOT...LOC 2013Z 145DEG 12KT 3521 8640

KTW
Special weather statement, May 20, 3:16 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Huntsville AL
316 PM CDT SUN MAY 20 2018

TNZ076-097-202100-
Franklin TN-Moore TN-
316 PM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MOORE AND
NORTHWESTERN FRANKLIN COUNTIES UNTIL 400 PM CDT...

At 316 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tims Ford Lake, moving northwest at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Decherd, Estill Springs, Tims Ford Lake, Arnold AFB and Woods
Reservoir.

LAT...LON 3541 8625 3539 8628 3538 8625 3537 8627
      3534 8624 3535 8622 3533 8620 3536 8617
      3535 8616 3536 8616 3536 8611 3523 8606
      3522 8630 3535 8638 3536 8633 3541 8628
TIME...MOT...LOC 2016Z 141DEG 6KT 3528 8624

KTW
Special weather statement, May 20, 3:26 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Huntsville AL
326 PM CDT SUN MAY 20 2018

TNZ076-097-202115-
Franklin TN-Moore TN-
326 PM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR MOORE AND NORTHWESTERN FRANKLIN
COUNTIES UNTIL 415 PM CDT...

At 326 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lynchburg, moving northwest at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lynchburg, Estill Springs, Tims Ford Lake, Hurdlow, Lois, Marble
Hill, Arnold AFB and Woods Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3539 8628 3538 8625 3537 8627 3534 8624
      3535 8622 3533 8620 3535 8618 3536 8614
      3527 8606 3516 8633 3523 8639 3524 8642
      3526 8641 3532 8651 3534 8648 3532 8642
      3535 8641 3536 8633 3541 8629 3541 8626
TIME...MOT...LOC 2026Z 141DEG 6KT 3529 8627

KTW

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 11:43 AM CDTSpecial Weather StatementHUNFranklin32 min
May 20, 2:14 PM CDTSpecial Weather StatementHUNLincoln31 min
May 20, 2:48 PM CDTSpecial Weather StatementHUNLincoln27 min
May 20, 3:13 PM CDTSpecial Weather StatementHUNLincoln47 min
May 20, 3:16 PM CDTSpecial Weather StatementHUNMoore44 min
May 20, 3:26 PM CDTSpecial Weather StatementHUNMoore49 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.